MAUDE Adverse Event Report: MICROVENTION, INC. SOFIA 5F 125 CM STR; GUIDE CATHETER

MICROVENTION, INC. SOFIA 5F 125 CM STR; GUIDE CATHETER
Model Number DA5125ST
Medical Device Problem Codes Device-Device Incompatibility (2919); Material Deformation (2976)
Health Effect - Clinical Code Death (1802)
Date of Event 01/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned to the manufacturer.The lot number was provided and the device history records are being reviewed.The investigation is currently underway.
 
Event or Problem Description
It was reported that treatment was performed on a patient who had suffered an mca stroke 2 days before the procedure.Aspiration thrombectomy was successfully performed four times in an occluded left carotid artery bifurcation with a solitaire revascularization device using a rebar catheter and a sofia catheter.Small pieces of thrombus were retrieved from the artery.During removal of the solitaire and rebar through the sofia, resistance was encountered.The position of the sofia was changed, and the solitaire and rebar were then easily removed through the sofia.Upon removal, the solitaire appeared undamaged; however, the rebar catheter was examined with a loupe and the tip of the rebar was noted to be tattered.The sofia was removed from the patient through a destination guiding sheath.Upon removal, the sofia catheter appeared to have a 3cm flattened segment approximately 4cm proximal to the flexible distal tip.Subsequent fluoroscopic images demonstrated a small radiopaque "piece" in the carotid siphon and a moment later, the piece "disappeared." the external carotid artery (eca) was noted to have an anomaly in the region of the bifurcation so the destination sheath may have rested almost in, or close to, the eca.The physician stated he believed the sofia kinked over the tip of the destination sheath when he tried to remove the rebar from the sofia, and the rebar tip became damaged.The physician also stated that he accidentally pushed the destination sheath a bit during the process and it was not noticed, so the carotid anomaly could have created a kinking of the devices.There was no reported patient injury at the time of the case; however, the patient was reported to have been in very poor health and died two days after the procedure.It is unknown if there was any relation of the device to the patient's death.
 
Additional Manufacturer Narrative
The sofia-5f was received for evaluation.The rebar and solitaire devices were also returned; however, only the sofia is manufactured by mvi, inc.A visual analysis of the returned device revealed multiple flattened sections on the device.The device exhibited flattening damage at two segments of the outer diameter.There were no other anomalies identified with the sofia device.The rebar also revealed large segments of the shaft crushed, and a missing marker band.The solitaire exhibited unrounded edges on the delivery system, a rough section on the attachment crimp, and each distal marker band had abrupt sharp edges.Based on the investigation and provided information, the complaint can be confirmed; however, the root cause cannot be determined.It cannot be determined at what point or how the damage to the device occurred.It is not known how the marker band was removed/broken from the rebar device.Additional information received indicated that the sofia device was not a contributing factor to the patients death.Many products were involved as the case was an emergency situation, and the patient was already in very poor health prior to the procedure.

Brand Name
SOFIA 5F 125 CM STR
Common Device Name
GUIDE CATHETER
Manufacturer (Section D)
MICROVENTION, INC.
1311 valencia avenue
tustin CA 92780
MDR Report Key6321280
Report Number2032493-2017-00031
Device Sequence Number11069215
Product Code DQY
UDI-Device Identifier00810170019234
UDI-Public(01)00810170019234(11)161207(17)191130(10)161207JC1
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K142014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 01/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/30/2019
Device Model NumberDA5125ST
Device Lot Number161207JC1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/10/2017
Supplement Date Received by Manufacturer01/10/2017
Initial Report FDA Received Date02/10/2017
Supplement Report FDA Received Date10/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DESTINATION 6F GUIDING SHEATH; REBAR 27 MICROCATHETER; SOLITAIRE REVASCULARIZATION DEVICE 6 X 30
Outcome Attributed to Adverse Event Death;